Kentucky, 2013

Tornado in Kentucky, November 17, 2013

November 17, 2013 · NWS LMK · 1 event in 1 county or zone

An intense cyclone that began to form over Kansas during the early morning hours on November 17th deepened rapidly to near 980mb as it raced north northeast over the eastern tip of Michigan's upper peninsula by late evening. An unseasonal combination of temperatures in the lower 70s with lower 60s dewpoints overspread all of Illinois, Indiana, and Kentucky during the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$250,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

An intense cyclone that began to form over Kansas during the early morning hours on November 17th deepened rapidly to near 980mb as it raced north northeast over the eastern tip of Michigan's upper peninsula by late evening. An unseasonal combination of temperatures in the lower 70s with lower 60s dewpoints overspread all of Illinois, Indiana, and Kentucky during the early afternoon. A strong jet aloft and very high helicities lead to one of the worst November tornado outbreaks ever, with several dozen tornadoes noted over Illinois and Indiana. However, across much of Kentucky and southern Indiana, widespread cloudiness held temperatures in the mid 60s and severely limited surface-based instability during the afternoon.

In west central Kentucky, a broken line of storms developed. Some of these developed persistent rotation and brought several tornadoes to the western portion of the state. One circulation moved into Butler County, and eventually produced an EF-1 tornado across the central portion of the county.

Across northern Kentucky, along the Ohio River, widespread soaking rains developed during the pre-dawn hours and continued through mid-morning. Heavy tropical showers trained over a strip of counties right along the Ohio River, including Jefferson, Meade, and Oldham Counties. Some locations received locally over 3 inches of rain in a 5 hour period. Some minor urban flooding inconvenienced several motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Nov 17, 3:15 PM CST, 55 minutes earlier.

Area forecast discussion, Nov 17, 3:15 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
415 PM EST Sun Nov 17 2013

...Forecast Update...
Issued at 414 PM EST Sun Nov 17 2013

The chain of supercell storms continues to weaken as it pushes east.
Warm advection showers just ahead of the line is taking care of some
of the instability. One storm that has a history of producing damage
is currently in Lawrence county in Indiana. This will pass north of
our forecast area. Another storm to watch is moving across eastern
Henderson county in Kentucky. This one will get into our area very
soon. We will also keep an eye on the cell moving into Caldwell
county in Kentucky. That one is moving more right of the mean wind,
with it still under a tornado warning. And finally, there is a
convective line developing behind these cells, across the Wabash
Valley. This line is with the cold front and there are stout winds
behind this front, as shown with 30-40 knot gusts. It appears to be
filling a little better and some guidance shows it should expand
into a very narrow line and continue progressing east-southeast.

.SHORT TERM (Now through Monday Night)...
Issued at 245 PM EST Sun Nov 17 2013

As expected, a powerful jet rounding the base of an amplifying 500mb
trough over the upper midwest has cause rapid intensification of low
pressure now over northern Illinois. By early Monday, this low will
deepen below 985mb as it races northeast across northern Michigan. A
strong and sharp cold front has spawned supercells, some quite
strong, across central Illinois and southeast Missouri, which
continue to march east-northeast toward Indiana and Kentucky. The
front and associated convection will move east-southeast later
through the afternoon, crossing the Ohio River early this evening.

The chain of supercell storms is on track to grow upscale into a
squall line, however, latest imagery and large-scale dynamics
indicates this may stay in supercellular mode a little longer this
afternoon and evening than originally expected, reaching our western
and northwestern counties. Still anticipate it to grow upscale into
a line with straight-line wind damage as it progresses east through
portions of our CWA. A few breaks in the clouds, especially just
ahead of the line are allowing temps to reach upper 60s and low 70s,
combined with slab lifting of the moist lower-levels into a highly
unstable upper atmosphere will keep the severe threat going through
this evening. Additionally, if a squall line forms and begins to
surge with the cold cool formation, potential mesovortex generation
on bowing segments will be possible. Strong 0-1 SRH will support
weak tornadoes within those bowing sections.

Once this activity exits the CWA, which should be around midnight,
rapid clearing will develop with mostly clear skies expected by
dawn. Gusty west winds right behind the front will diminish by
daybreak to around 10 mph. Lows tonight will fall to the upper 40s.
Dry conditions and mostly clear skies are expected Monday, with
breezy west-northwest winds by the afternoon. High temperatures will
reach the middle and upper 50s. Temperatures will cool into the 30s
for lows Monday night as cool high pressure builds across the region.

.LONG TERM (Tuesday through Sunday)...
Issued at 140 PM EST Sun Nov 17 2013

Sfc high pressure will settle into the area Monday behind the cold
front.  The first half of the work week will be dry and cool.  Look
for highs in the upper 40s and lower 50s Mon-Wed with lows in the
upper 20s and lower 30s.

Rain chances will arrive Wed night as the tail end of a cold front
brings shallow moisture to the region.  A better chance for showers
and perhaps storms will arrive Fri/Sat as a strong upper trough
drops into the Great Lakes region pushing a strong cold front
through the Midwest.   We'll see a warm up into the mid 50s to
around 60 Thurs/Fri ahead of the front and then cooling off into the
30s for highs for the beginning of next week.  Although operational
GFS and ECMWF are more in line with features associated with this
weather system at the end of the week, timing differences still
exist and will need to be refined in coming forecasts.

&&

.AVIATION (18Z TAF Update)...
Updated at 1230 PM EST Sun Nov 17 2013

Widespread rain showers with occasional embedded thunder will
continue to gradually push east, with lighter scattered showers to
follow for this afternoon. Visibilities will vary within this broad
area of showers and may temporarily fall to less than 2 miles.
Southerly winds around 15 to 20kt can be expected this afternoon
with some gusts up to 35 knots possible. A break in the rain has
arrived at SDF, with BWG and LEX to follow as the afternoon
progresses. With this we could see cigs increase into the high-end
MVFR range.

A strong to severe squall line is expected to develop along a strong
cold front across southern Indiana this afternoon and race across
the region late this afternoon and early evening. This line will
likely bring strong to possibly severe west wind gusts and brief
intense rain, leading to reduced visibility and at least low-end
MVFR cigs. Will estimate this line to move through SDF around 23Z to
01Z and between 00Z and 02Z at BWG and LEX. This strong cold front
will abruptly shift winds to the west-northwest at around 15kt with
higher gusts this evening, but diminish to around 10 knots by
daybreak Monday. Skies will clear rapidly overnight, with breezy
west-northwest winds and VFR conditions on tap Monday.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...WIND ADVISORY until Midnight EST /11 PM CST/ tonight FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...WIND ADVISORY until Midnight EST /11 PM CST/ tonight FOR
     INZ076>079-083-084-089>092.

&&

Update.........MJP
Short Term.....MJP
Long Term......13
Aviation.......MJP
Hazardous weather outlook, Nov 17, 10:30 AM CST, 5 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1130 AM EST SUN NOV 17 2013

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-181630-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
1130 AM EST SUN NOV 17 2013 /1030 AM CST SUN NOV 17 2013/

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST /11 PM CST/ TONIGHT...

...SIGNIFICANT THREAT OF DAMAGING WINDS AND TORNADOES THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE STORMS ARE EXPECTED LATE THIS AFTERNOON AND EVENING. A
SQUALL LINE IS ANTICIPATED TO MOVE ACROSS SOUTHERN INDIANA AND MUCH
OF KENTUCKY. IF ENOUGH INSTABILITY DEVELOPS AHEAD OF THIS
LINE...WIDESPREAD DAMAGING WINDS AND A FEW TORNADOES WILL BE
POSSIBLE.

ALSO...A WIND ADVISORY IS IN EFFECT THIS AFTERNOON AND EVENING WITH
SOUTHERLY WINDS INCREASING TO 20 TO 25 MPH...WITH GUSTS UP TO 40
MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND DAMAGE AND ANY PERSISTENT
ROTATION THIS AFTERNOON AND EVENING.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.

13

In the hours before

Local storm report, Nov 17, 10:37 AM CST, 5 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1137 AM EST SUN NOV 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1125 AM     FLOOD            1 S CLARKSVILLE         38.30N  85.76W
11/17/2013                   CLARK              IN   EMERGENCY MNGR

            CAR DROVE INTO WATER ON EASTERN BOULEVARD...OCCUPANTS
            RESCUED

&&

EVENT NUMBER LMK1300556

13
Special weather statement, Nov 17, 3:15 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM CST SUN NOV 17 2013

INZ083-089-KYZ023-024-026-172210-
BRECKINRIDGE KY-DUBOIS IN-HANCOCK KY-OHIO KY-PERRY IN-
315 PM CST SUN NOV 17 2013

...STRONG THUNDERSTORMS APPROACHING HANCOCK AND PERRY COUNTIES...

AT 315 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES WEST OF OWENSBORO...AND MOVING NORTHEAST
AT 60 MPH.

STRONG TO SEVERE STORMS OVER HENDERSON COUNTY ARE PUSHING EASTWARD
AND WILL MOVE INTO HANCOCK COUNTY KENTUCKY AND PERRY COUNTY INDIANA
BY 415 PM CST. THIS STORM HAS BEEN PRODUCING A WIDE RANGE OF
HAZARDOUS WEATHER ACROSS WESTERN KENTUCKY. BE PREPARED IF WE ISSUE A
WARNING FOR YOUR COMMUNITY.

* THIS STORM WILL ALSO IMPACT...
  HAWESVILLE...
  TELL CITY...
  LEWISPORT...
  CANNELTON...

THIS STORM WILL AFFECT INTERSTATE 64 IN INDIANA BETWEEN MILE MARKERS
74 AND 79.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY TUNED TO NOAA ALL HAZARDS RADIO...WEATHER.GOV/LOUISVILLE ON THE
INTERNET...OR LOCAL MEDIA FOR LATER UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3794 8697 3794 8693 3799 8686 3801 8678
      3810 8677 3811 8681 3820 8680 3820 8688
      3827 8677 3819 8646 3770 8666 3769 8685
      3771 8687 3775 8683 3780 8683 3784 8686
      3784 8692 3790 8692 3790 8699
TIME...MOT...LOC 2108Z 246DEG 34KT 3774 8733

JDG
Special weather statement, Nov 17, 3:58 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
458 PM EST SUN NOV 17 2013

INZ076>079-083-172255-
DUBOIS IN-JEFFERSON IN-ORANGE IN-SCOTT IN-WASHINGTON IN-
458 PM EST SUN NOV 17 2013

......STRONG THUNDERSTORMS APPROACHING ORANGE...WASHINGTON AND SCOTT
COUNTY INDIANA...

AT 451 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES WEST OF SHOALS...AND MOVING EAST
SOUTHEAST AT 50 MPH.

MODERATE RAIN REDUCING VISIBILITIES...AND STRONG GUSTY WINDS OF
AROUND 45 TO 55 MPH...ARE EXPECTED WITH THESE STORMS.

NATIONAL WEATHER SERVICE INDIANAPOLIS IS ISSUING SEVERE THUNDERSTORM
WARNING FOR THIS LINE OF STORMS WHICH WILL PUSH INTO THE NORTHERN
PORTIONS OF DUBOIS...ORANGE AND SCOTT COUNTIES.  THESE ARE PRODUCING
WIND DAMAGE AND IF THIS TREND CONTINUES...MORE WARNINGS WILL
COMMENCE.

* THIS STORM WILL ALSO IMPACT...
  PAOLI...
  SCOTTSBURG...
  SALEM...
  ABYDEL AND ORANGEVILLE...
  ORLEANS AND WOODLAWN GROVE...

THIS STORM WILL AFFECT INTERSTATE 65 IN INDIANA BETWEEN MILE MARKERS
29 AND 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE AWARE THAT A GUST FRONT PRECEDING THIS STORM WILL GENERATE STRONG
AND GUSTY WINDS WELL BEFORE THE ARRIVAL OF ANY RAIN.

&&

LAT...LON 3877 8534 3839 8708 3851 8707 3849 8695
      3853 8684 3853 8669 3869 8668 3869 8632
      3876 8629 3878 8620 3877 8595 3873 8588
      3881 8579 3883 8562 3892 8554 3891 8532
TIME...MOT...LOC 2153Z 243DEG 49KT 3855 8666

JDG
Special weather statement, Nov 17, 4:01 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
501 PM EST SUN NOV 17 2013

INZ089-090-KYZ024-025-172230-
BRECKINRIDGE KY-HARRISON IN-MEADE KY-PERRY IN-
501 PM EST SUN NOV 17 2013

...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
AND 50 MPH WINDS ALONG THE OHIO RIVER WEST OF BRANDENBURG...

AT 356 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS FROM 11 MILES SOUTHWEST OF CORYDON TO 6 MILES
NORTHEAST OF HAWESVILLE...MOVING EAST AT 55 MPH.

OCCASIONAL LIGHTNING...TORRENTIAL RAIN...AND STRONG GUSTY WINDS TO
50 MPH WILL BE POSSIBLE WITH THESE STORMS.

* THESE STORMS WILL IMPACT...
  BRANDENBURG...
  RHODELIA AND MANNING CROSSING...
  FRYMIRE AND BATTLETOWN...
  LODALE AND PAYNEVILLE...
  SIROCCO AND LOTTICK CORNER...

ALSO...A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 PM EST. TORNADOES
CAN FORM WITH VERY LITTLE NOTICE SO BE PREPARED TO SEEK SHELTER
QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINS MAY CAUSE MINOR FLOODING PROBLEMS IN FLOOD PRONE
AREAS. NEVER DRIVE INTO FLOOD WATERS!

IF YOU ARE IN THE PATH OF THESE STORMS...SEEK SHELTER INDOORS AND
STAY AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3794 8661 3811 8639 3813 8638 3814 8632
      3815 8632 3816 8634 3819 8630 3822 8595
      3819 8596 3818 8590 3814 8591 3798 8616
TIME...MOT...LOC 2159Z 258DEG 47KT 3814 8625 3795 8662

13

The radar

The Ft Campbell radar (KHPX), 58 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Butler

When
November 17, 4:10 PM CST to 4:16 PM CST
Where
Butler County, 0.45 mi SW of Huntsville to 1.42 mi SE of South Hill
Rating
EF1
Path length
5.46 mi
Path width
200 yd
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
37.165, -86.905

An EF-1 tornado with maximum winds of 105 mph first touched down just west of Huntsville, located in Butler County. Damage was first surveyed on Blaine Road where several trees were uprooted. While moving across Huntsville along Huntsville-Quality road, it damaged a few homes and uprooted additional trees. Along Silver City-Huntsville road, additional homes and outbuildings were damaged. A man was injured within a double wide mobile home when its roof and a wall were lifted from the structure. This injury occurred just west of the intersection of Panther Creek and Silver City-Huntsville Road. Finally, farther east along Muddy Creek Road, the tornado damaged several additional homes and trees before lifting 4 mile east of Huntsville.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2013Every state in 2013This day in weather historyThe tornado archive for Kentucky, 2013Warnings in Kentucky, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478227.